Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 82, NWS Dodge City, KS

May 25, 2006Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2006, 8:55 PM CDT for Barber County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2006, 8:55 PM CDT (01:55 UTC)
Expired
May 25, 2006, 9:51 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 76 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 260156
SVRDDC
KSC007-260300-
/O.NEW.KDDC.SV.W.0082.060526T0155Z-060526T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1000 PM CDT

* AT 852 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM          
  WITH QUARTER SIZE HAIL.THIS STORM WAS LOCATED 15 MILES SOUTHWEST   
  OF MEDICINE LODGE...OR ABOUT 11 MILES SOUTH OF LAKE CITY...AND     
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN BARBER COUNTY...
  MEDICINE LODGE...
  SHARON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3726 9897 3709 9896 3718 9836 3736 9836
      3737 9846 3746 9849

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 260224
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT THU MAY 25 2006

KSC007-260300-
/O.CON.KDDC.SV.W.0082.000000T0000Z-060526T0300Z/
BARBER KS-
924 PM CDT THU MAY 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT 
FOR CENTRAL BARBER COUNTY...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 16 MILES WEST OF MEDICINE LODGE...OR
ABOUT 7 MILES SOUTHWEST OF LAKE CITY...MOVING NORTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHARON

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3726 9897 3709 9896 3718 9836 3736 9836
      3737 9846 3746 9849

$$

RITTERLING
000 
WWUS53 KDDC 260251
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT THU MAY 25 2006

KSC007-260300-
/O.CAN.KDDC.SV.W.0082.000000T0000Z-060526T0300Z/
BARBER KS-
950 PM CDT THU MAY 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARBER COUNTY IS
CANCELLED...

THE STORM IS WEAKENED AND IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3726 9897 3709 9896 3718 9836 3736 9836
      3737 9846 3746 9849

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:33 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 25, 3:33 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT THU MAY 25 2006

.DISCUSSION...

DAYS 1-2...

UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOW THAT THE UPPER LOW
SYSTEM TRACKING ACROSS THE NORTHERN CONUS WAS OVER THE WESTERN
GREAT LAKES THIS MORNING. THE H5 RIDGE AXIS EXTENDED FROM NORTH
DAKOTA INTO CENTRAL COLORADO. FARTHER WEST, A WEAK SHORTWAVE
TROUGH EVIDENT IN THE ANALYSIS AND ON THE IMAGERY WAS OVER
ARIZONA. AT THE SURFACE, OBS AND LAMP DATA SHOW THE FRONTAL
BOUNDARY EXTENDING FROM NORTHEAST OKLAHOMA ACROSS THE TEXAS
PANHANDLE INTO EASTERN COLORADO. A DIFFUSE DRYLINE EXTENDED SOUTH
FROM THE FRONT THROUGH EASTERN NEW MEXICO. VIS SAT IMAGERY SHOWING
A FEW THUNDERSTORMS DEVELOPING ALONG THE RATON MESA AT 19Z, ALONG
THE FRONTAL BOUNDARY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTH AND WEST OF
THE CWA AS THE AFTERNOON CONTINUES AND SHOULD BE MOVING INTO THE
CWA BY LATE AFTERNOON. TEMPERATURE AND DEWPOINT SPREADS ARE FAIRLY
HIGH ACROSS SOUTHWEST KANSAS WHICH SUPPORT THE INVERTED V
SOUNDINGS THAT THE NAM DEPICTS. WOULD EXPECT A HIGH THREAT FOR
DAMAGING STRAIGHT LINE WINDS WITH THE STORMS THIS EVENING, ALONG
WITH SOME HAIL AND BRIEF DOWNPOURS. AFTER SUNSET, THE MODELS
SUGGEST THAT THE LOW LEVEL JET WILL INCREASE AND IMPINGE ON A LOW
LEVEL BOUNDARY EXTENDING WNW-ESE ACROSS THE CWA. THIS SHOULD BE
THE FOCUS FOR ADDITIONAL SCATTERED THUNDERSTORMS TONIGHT. HAVE
RAISED POPS INTO THE SCATTERED CATEGORY TONIGHT.

ON FRIDAY, THE CONVERGENCE AREA SHIFTS TO THE NORTHEAST AND COULD
BE IN THE VICINITY OF HAYS BY MAX HEATING. LEE SIDE TROUGH ALSO
DEVELOPS WITH A DRYLINE BECOMING A LITTLE MORE PRONOUNCED ALONG
THE KANSAS/COLORADO BORDER ALTHOUGH CONVERGENCE DOESNT LOOK ALL
THAT STRONG. CURRENT GRIDS SHOW SLIGHT CHANCE TO ISOLATED POPS
FROM THE NORTHEAST TO SOUTHWEST ACROSS THE CWA WHICH LOOK
REASONABLE AT THIS TIME.

IT WILL BECOME WINDY ON FRIDAY AS AS THE SURFACE PRESSURE GRADIENT
INCREASES. SOME OF THE MODEL OUTPUT SUGGESTS THAT WINDS WILL BE
PUSHING ADVISORY CRITERIA DURING THE AFTERNOON HOURS. HAVE INCREASED
WINDS BUT WILL STAY BELOW CRITERIA LEVELS FOR NOW.

DAYS 3-7...

THE MAIN CHANGE WAS TO EXTEND THE STORM CHANCES INTO WEDNESDAY
AS A FRONT WILL STALL OUT ACROSS KANSAS. POPS WERE ALSO INCREASED
FOR LATE TUE TO 30%. IT IS UNCERTAIN WHICH DAY WILL BE THE WET DAY,
BUT WITH A FRONT IN THE AREA, AND FAVORABLE LATE MAY CLIMATOLOGY,
STORM CHANCES SHOULD BE FAIRLY GOOD. MAXES WILL GRADUALLY COOL TO
THE UPPER 80S AS THE MOIST LAYER DEEPENS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  94  68  97 /  30  10  10   0
GCK  63  96  64 100 /  30  10  10   0
EHA  63  97  63  97 /  20  10  10   0
LBL  64  97  66  97 /  30  10  10   0
HYS  64  95  68  98 /  30  20  20   0
P28  68  94  70  95 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 25, 1:02 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
102 PM CDT THU MAY 25 2006

KSZ030-031-043>046-061>066-074>081-084>090-260930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
102 PM CDT THU MAY 25 2006 /327 AM MDT THU MAY 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY AFTER 5 PM THIS
EVENING AND SHOULD CONTINUE INTO THE OVERNIGHT HOURS ACROSS PARTS OF
SOUTHWEST KANSAS. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING
PENNEY TO NICKEL SIZE HAIL ALONG WITH DAMAGING STRAIGHT LINE WINDS.
THE THUNDERSTORMS SHOULD MOVE INTO THE SOUTHWEST PART OF THE AREA
AROUND ELKHART EARLY ON, AND THEN DEVELOP FARTHER NORTHEAST AS THE
EVENING PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS
EXPECTED FRIDAY AFTERNOON AFTER 3 PM MAINLY NORTH AND EAST OF A
SCOTT CITY TO JETMORE TO MEDICINE LODGE LINE. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS.

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A DRYLINE MONDAY
AND TUESDAY. IT IS TOO EARLY TO PINPOINT THE AREAS THAT MIGHT BE
AFFECTED AND THE SEVERITY OF THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON MAINLY TO
THE SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY AND ASHLAND
LINE.

GERARD

In the hours before

Special weather statement, May 25, 7:27 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT THU MAY 25 2006

KSZ063-260115-
FINNEY-
727 PM CDT THU MAY 25 2006

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLCOMB...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN FINNEY COUNTY...INCLUDING THE CITIES OF HOLCOMB AND
GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3801 10111 3783 10109 3785 10067 3800 10067
      3802 10034 3824 10048

JOHNSON
Local storm report, May 25, 7:54 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     4 N GARDEN CITY         38.03N 100.86W
05/25/2006  M61.00 MPH       FINNEY             KS   PUBLIC

&&

26
Local storm report, May 25, 8:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
809 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             20 SE MEADE             37.08N 100.08W
05/25/2006  E0.88 INCH       CLARK              KS   TRAINED SPOTTER

&&

MB
Local storm report, May 25, 8:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             9 W ENGLEWOOD           37.02N 100.15W
05/25/2006  E0.88 INCH       MEADE              KS   TRAINED SPOTTER

&&

26
Local storm report, May 25, 8:19 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
819 PM CDT THU MAY 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             17 SW ASHLAND           37.01N 99.99W
05/25/2006  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

&&

MB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:27 PM CDTSpecial Weather StatementDDCFinney48 min
May 25, 7:35 PM CDTSevere Thunderstorm WarningDDCFinney, Gray55 min
May 25, 7:59 PM CDTSevere Thunderstorm WarningDDCClark, Meade61 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningDDCGray40 min
May 25, 8:31 PM CDTSevere Thunderstorm WarningDDCHaskell44 min
May 25, 8:53 PM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
May 25, 9:05 PM CDTSevere Thunderstorm WarningDDCFord, Gray55 min
May 25, 9:35 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa40 min
May 25, 9:38 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt26 min
May 25, 9:57 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
May 25, 10:10 PM CDTSpecial Weather StatementDDCEdwards50 min
May 25, 10:14 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
May 25, 10:30 PM CDTSevere Thunderstorm WarningDDCPratt45 min
May 25, 10:42 PM CDTSpecial Weather StatementDDCRush48 min
May 25, 11:08 PM CDTSpecial Weather StatementDDCStafford52 min
May 25, 11:13 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche52 min
May 26, 12:08 AM CDTSpecial Weather StatementDDCBarber52 min
May 26, 9:51 AM CDTWind AdvisoryDDCClark, Comanche, Edwards, Ellis, Ford, Gray and 10 more4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.